Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 129, NWS Lake Charles, LA

June 25, 2008Newton County, Orange County, Texas; Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 25, 2008, 11:25 AM CDT for Newton County, Orange County, Texas; Calcasieu Parish, Louisiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2008, 11:25 AM CDT (16:25 UTC)
Expired
Jun 25, 2008, 12:00 PM CDT
In force
35 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Calcasieu Parish, LA, Newton County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 49 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2632 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 251625
SVRLCH
LAC019-TXC351-361-251700-
/O.NEW.KLCH.SV.W.0129.080625T1625Z-080625T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1125 AM CDT WED JUN 25 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL NEWTON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES  DEWEYVILLE...
  NORTHEASTERN ORANGE COUNTY IN SOUTHEAST TEXAS...
  NORTHWESTERN CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES...VINTON...STARKS...

* UNTIL NOON CDT

* AT 1121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF DEWEYVILLE...AND MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STARKS...6 MILES SOUTHEAST OF DEWEYVILLE AND 8 MILES NORTHWEST OF
  VINTON BY NOON CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3040 9368 3023 9352 3009 9374 3023 9387
TIME...MOT...LOC 1625Z 228DEG 4KT 3022 9373

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 10:09 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 25, 10:09 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1009 AM CDT WED JUN 25 2008

.UPDATE...

CONVECTION BEGINNING TO DEVELOP ACROSS SOUTHEASTERN PORTIONS OF
THE FORECAST AREA AS WELL AS IN THE COASTAL WATERS. CUMULUS FIELD
EXPANDING AND DEEPENING ELSEWHERE. 12Z KLCH SOUNDING SHOWS A VERY
UNSTABLE PROFILE WITH 500 MB TEMP RATHER COLD FOR SUMMER AT
-10C...SO WILL LIKELY SEE A FEW STORMS REACH NEAR SEVERE LEVELS
AGAIN TODAY. ONGOING FORECAST LOOKS GOOD WITH HIGH CHANCE POPS AND
ONLY CHANGE IS TO NUDGE UP HIGH TEMPS IN NORTHERN ZONES A DEGREE.
UPDATE OUT SHORTLY.

&&

SHAMBURGER

&&

.PREV DISCUSSION... /ISSUED 451 AM CDT WED JUN 25 2008/

SHORT/LONG TERM...
ISOLATED SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL LOUISIANA
THIS AM DRIFTING NORTH. HIGH PRESSURE IS CENTERED OVER THE
APPALACHIANS AND RIDGES DOWN INTO REGION ALLOWING FOR A WEAK
SOUTHERLY FLOW INTO THE REGION.

LATEST SOUNDING HAS PRECIP WATER AROUND 1.70 INCHES AND EXPECTED
AFTN CAPES AROUND 3500 J/KG. THIS COMBINED WITH A WEAKNESS ALOFT
OVER THE REGION AND A SOUTHERLY FETCH OFF THE GULF WILL ALLOW FOR
THE FORMATION OF THE C-BRZ AS THE DAYTIME HEATING KICKS IN. HEAT
INDEX INTO THE UPPER 90S BY THE AFTERNOON HOURS BEFORE SHOWERS AND
THUNDERSTORM DEVELOPMENT. IN SHORT...TYPICAL SE TX/SW LA SUMMER
DAY WITH A BIT MORE IN THE WAY OF SHOWERS. BUT THEY ARE NEEDED AS
THINGS HAVE DRIED OUT A BIT OVER THE LAST TWO MONTHS.

THEREFORE PARTLY CLOUDY SKIES WITH SHOWERS AND THUNDERSTORMS AND
TEMPS AROUND 90 MOST LCTNS TODAY.

ACTIVITY LOOKS TO END DURING THE EVENING HOURS AND REFORMING
OFFSHORE ALONG THE LAND-BREEZE. TEMPS FALLING BACK INTO THE LWR
70S BY SUNRISE WITH A BIT OF FOG.

TMRW LOOKS TO BE A REPEAT OF TODAY. BUT IT IS SUMMER AND ONCE A
PATTERN SETS IN IT TAKES AWHILE TO TRANSITION TO ANOTHER PATTERN.

AFTN SHOWERS AND THUNDERSTORMS INTO THE WEEKEND BEFORE TAPERING
OFF ON SUNDAY INTO MONDAY.

AVIATION...
A FEW STORMS AROUND ARA/LFT MOVING SLOWLY NE. OTHERWISE A BIT OF
GROUND FOG THRU SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  90  73  90  73 /  50  30  50  30
KBPT  91  75  90  74 /  50  30  50  30
KAEX  92  71  91  70 /  50  30  50  30
KLFT  91  73  91  73 /  50  30  50  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 25, 4:30 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
430 AM CDT WED JUN 25 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-260930-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
430 AM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
MORE SHOWERS AND THUNDERSTORMS ON TAP TODAY AS THE COMBINATION OF
A WEAKNESS ALOFT...GULF MOISTURE....SEA BREEZE...STORMS AND
DAYTIME HEATING WILL ALLOW SHOWER AND THUNDERSTORM DEVELOPMENT
TODAY. THERE IS A SLIGHT CHANCE THAT A STORM OR TWO MAY BECOME
SEVERE LATE THIS AFTERNOON INTO THE EVENING HOURS.

OTHERWISE...HEAT INDEX INTO THE MID TO UPPER 90S TODAY BEFORE
CLOUDS AND RAINS COOL THE REGION LATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS ND THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND BEFORE
TAPERING OFF A BIT. AFTERNOON HEAT INDEX TO RUN INTO THE MID TO
UPPER 90S.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:43 AM CDTSevere Thunderstorm WarningLCHOrange32 min
Jun 25, 12:07 PM CDTSevere Thunderstorm WarningLCHNewton23 min
Jun 25, 12:47 PM CDTSevere Thunderstorm WarningLCHHardin, Jefferson, Orange28 min
Jun 25, 2:45 PM CDTFlash Flood WarningLCHHardin, Jefferson2 hr
Jun 25, 12:42 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis33 min
Jun 25, 1:20 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon25 min
Jun 25, 2:33 PM CDTSevere Thunderstorm WarningLCHAcadia, Jefferson Davis, Vermilion27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.